Alert archive / California / Small Craft Advisories in 2018

Small Craft Advisory 68, NWS Eureka, CA

July 22, 2018

NWS Eureka, CA issued this small craft advisory at Jul 22, 2018, 3:04 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2018, 3:04 AM PDT (10:04 UTC)
Expired
Jul 22, 2018, 9:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

241 
WHUS76 KEKA 221004
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
304 AM PDT Sun Jul 22 2018

PZZ470-221800-
/O.EXP.KEKA.GL.W.0027.000000T0000Z-180722T1000Z/
/O.EXA.KEKA.SC.Y.0067.000000T0000Z-180722T1800Z/
Pt St George to Cape Mendocino 10 to 60 nm-
304 AM PDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM THIS MORNING...
...GALE WARNING HAS EXPIRED...

* WINDS...N 15 to 25 kt...diminishing to 5 to 15 kt by afternoon.

* WAVES...N 9 to 11 ft at around 8 seconds tonight through Sunday
  morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ450-221300-
/O.EXP.KEKA.SC.Y.0067.000000T0000Z-180722T1000Z/
/O.NEW.KEKA.SC.Y.0068.180722T1004Z-180722T1300Z/
Pt St George to Cape Mendocino out 10 nm-
304 AM PDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EARLY THIS 
MORNING...

* WAVES...NW 7 to 9 ft at around 8 seconds early this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

PZZ475-221800-
/O.CON.KEKA.SC.Y.0067.000000T0000Z-180722T1800Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
304 AM PDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM THIS 
MORNING...

* WAVES...N 7 to 9 ft at around 8 seconds this morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$
2 follow-up statements
087 
WHUS76 KEKA 221253
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
553 AM PDT Sun Jul 22 2018

PZZ450-221600-
/O.EXT.KEKA.SC.Y.0068.000000T0000Z-180722T1600Z/
Pt St George to Cape Mendocino out 10 nm-
553 AM PDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM THIS MORNING...

* WAVES...NW 7 to 9 ft at around 8 seconds early this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

PZZ475-221800-
/O.CON.KEKA.SC.Y.0067.000000T0000Z-180722T1800Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
553 AM PDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM THIS 
MORNING...

* WAVES...N 7 to 9 ft at around 8 seconds this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

PZZ470-221800-
/O.CON.KEKA.SC.Y.0067.000000T0000Z-180722T1800Z/
Pt St George to Cape Mendocino 10 to 60 nm-
553 AM PDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM THIS 
MORNING...

* WINDS...N 15 to 25 kt...diminishing to 5 to 15 kt by afternoon.

* WAVES...N 9 to 11 ft at around 8 seconds tonight through 
  Sunday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$
799 
WHUS76 KEKA 221604
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
904 AM PDT Sun Jul 22 2018

PZZ450-221900-
/O.EXP.KEKA.SC.Y.0068.000000T0000Z-180722T1600Z/
/O.EXB.KEKA.SC.Y.0067.000000T0000Z-180722T1900Z/
Pt St George to Cape Mendocino out 10 nm-
904 AM PDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON PDT TODAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until noon PDT today. 

* WAVES...NW 6 to 7 ft at around 7 seconds through this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ475-222300-
/O.EXT.KEKA.SC.Y.0067.000000T0000Z-180722T2300Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
904 AM PDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON...

* WAVES...N 7 to 9 ft at around 8 seconds today and gradually
  decreasing.

* WINDS...N 10 to 15 kt for the northern portion of the waters and
  S 5 to 10 kt for the southern portion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

PZZ470-222300-
/O.EXT.KEKA.SC.Y.0067.000000T0000Z-180722T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
904 AM PDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON...

* WINDS...N 15 to 25 kt...diminishing to 5 to 15 kt by afternoon.

* WAVES...N 7 to 9 ft at around 8 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Jul 21, 2:53 PM PDT, 12 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 2:53 PM PDT, 12 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
253 PM PDT Sat Jul 21 2018

.SYNOPSIS...Temperatures will not be quite so hot across the
interior valleys this weekend, before returning closer to 100
degrees for the upcoming week. Cooler weather with areas of marine
stratus will be found along the coast, especially south of Cape
Mendocino. Isolated thunderstorms will impact areas around
Trinity County on Sunday.

&&

.DISCUSSION...Heat and thunderstorm activity over the interior along
with areas of smoke, haze and coastal stratus will continue to be
the forecast challenges...none of which are terribly out of the
ordinary for northwest California in late July. Approaching 2 pm
PDT, a look at the visible satellite reveals mostly clear skies
across the bulk of the interior, with smoke and haze across Del Norte
and mainly northwest portions of Humboldt County. Webcams along
the Redwood coast show mainly clear but hazy skies. Coastal
stratus has been persistent along the vast majority of the coast
near and south of Cape Mendocino thus far today. Light winds there
are tending southerly and onshore, with a coastal eddy
circulating a continued supply of stratus up from offshore of
Point Arena. These coastal clouds and fog may keep the Mendocino
coast cloudy for much of the next couple of days, and will try to
begin to peel around Cape Mendocino into Humboldt Bay tonight.
Expect with northerly winds still offshore and adjacent to the
north side of Cape Mendocino, the bulk of the stratus shield may
struggle to make headway. Still think there will be a bit more
cloudiness along the Humboldt coast later tonight into Sunday
morning, perhaps filling in and thickening along the entire
Redwood coast by Sunday night.

Meanwhile, the switch to more southerly low-level flow, albeit
still very light, should tend to shift some of the smoke out of
our area, as indicated by the HRRR model. However, expect areas
closest to the Nachez fire around Del Norte county to remain hazy
tomorrow. Otherwise, the focus will shift to a threat of
thunderstorms over eastern and northeastern Trinity County on
Sunday afternoon. The models have generally seemed a little bit
too aggressive with mid-level moisture and instability thus far,
though there is some sign of that in ACCAS to our southeast, as
close as Napa county. Models indicate much more in the way of
instability and anomalous precipitable water values tomorrow as
this mid-level monsoonal moisture settles in across our area.
However, mid-level lapse rates look fairly poor, with limited
shear and forcing under a strong mid/upper-level ridge of high
pressure. The consensus of guidance points toward a couple storms
firing up around the Trinity Alps or perhaps Trinity Center, but
for the above reasons, am doubting the storms get very strong or
are more than isolated coverage-wise. Better chances will exist
out of our area, into Siskiyou county.

Heat will continue to be an ongoing concern for the interior,
though this weekend is giving us a relative break, with just mid
80s to mid 90s for most. High pressure ridging over the
southwestern United States will build through the middle of the
upcoming week, with the hottest interior valleys 100-105 by
Wednesday. There are few signs of any real relief in this hot
pattern for the foreseeable future.

&&

.AVIATION...All terminals have been experiencing VFR conditions
early this afternoon. Smoke from the wildfires to the north continue
to produce a broken to overcast layer at around 4000 ft with slight
visibility reductions at the surface as well.  HRRR smoke guidance
indicates smoke should remain entrenched across interior Del Norte
County this evening and through tomorrow however smoke impacts at
ACV may begin to lessen. The other forecast concern is the
persistent stratus that has remained south of Cape Mendocino so far
today. Model guidance has been struggling with the stratus which
places low confidence in their solutions for tonight and tomorrow
morning. However, northerly winds continue to decrease as we go
through the afternoon which should allow stratus to begin to round
the cape late this afternoon or evening. Southerly winds are
expected to strengthen along the entire coast by tomorrow morning
which means that low clouds and reduced visibilities can be expected
at ACV and CEC at the latest by late tomorrow morning. Clear skies
will continue to prevail at UKI during this cycle. Cumulus clouds
will be on the increase along the interior mountains this afternoon
which may increase turbulence. /WCI

&&

.MARINE...The surface thermal trough will continue to pivot across
the Southern waters. As a result, northerly winds will continue to
decrease as we go through the afternoon and into the evening. Winds
will remain elevated across the northern outer waters where gale
gusts will remain possible through this evening. Near the coast,
southerly winds will begin to strengthen late tonight and into
tomorrow morning to around 5 to 15 kts. Seas across the outer waters
and northern inner waters will remain steep and hazardous through
Sunday afternoon. Northerly winds will begin to increase again by
the middle of next week. /WCI

&&

.FIRE WEATHER...There may still be a small area of northeast Del
Norte county with enhanced northeast winds tonight, but overall
trends will be better, with lighter winds, and higher RH values.
Temperatures will continue to be hot through the upcoming week,
albiet a little bit of repreive for today and Sunday from the
above 100-degree readings.

Isolated thunderstorms will be an issue around northeastern
Trinity County on Sunday, but do not expect abundant lightning at
this time, with more concerns in that department farther north and
northeast into Siskiyou county. Thus have held off on any Red Flag
Warnings, but will continue to highlight isolated lightning in the
FWF. See the above discussion section fore some more forecast
reasoning. Might not be able to completely rule out a stray shower
or weak storm around the Trinity Alps Monday or Tuesday afternoon,
but otherwise it looks like the week ahead will be mostly storm-
free.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     3 AM PDT Sunday for PZZ450.

     Gale Warning until 9 PM PDT this evening for PZZ470.

     Small Craft Advisory until 3 PM PDT Sunday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jul 21, 4:42 PM PDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
442 PM PDT Sat Jul 21 2018

CAZ101>106-109-110-112-113-222345-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
442 PM PDT Sat Jul 21 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-111-222345-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
442 PM PDT Sat Jul 21 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated thunderstorms will be possible Sunday afternoon.
Thunderstorms will be possible once again over far northern Trinity
County during Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in California, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.